Browse

You are looking at 1 - 2 of 2 items for :

  • Related Disciplines x
  • Hydrocortisone x
Clear All
Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.

Open access

M Baxter, S Gorick and F M Swords

Summary

Addison's disease is a condition characterised by immune-mediated destruction of the adrenal glands leading to a requirement of lifelong replacement therapy with mineralocorticoid and glucocorticoid. We present a case of a 53-year-old man who presented at the age of 37 years with nausea, fatigue and dizziness. He was found to have postural hypotension and buccal pigmentation. His presenting cortisol level was 43 nmol/l with no response to Synacthen testing. He made an excellent response to conventional replacement therapy with hydrocortisone and fludrocortisone and then remained well for 16 years. On registering with a new endocrinologist, his hydrocortisone dose was revised downwards and pre- and post-dose serum cortisol levels were assessed. His pre-dose cortisol was surprisingly elevated, and so his dose was further reduced. Subsequent Synacthen testing was normal and has remained so for further 12 months. He is now asymptomatic without glucocorticoid therapy, although he continues on fludrocortisone 50 μg daily. His adrenal antibodies are positive, although his ACTH and renin levels remain elevated after treatment. Addison's disease is generally deemed to lead to irreversible cell-mediated immune destruction of the adrenal glands. For this reason, patients receive detailed counselling and education on the need for lifelong replacement therapy. To our knowledge, this is the third reported case of spontaneous recovery of the adrenal axis in Addison's disease. Recovery may therefore be more common than previously appreciated, which may have major implications for the treatment and monitoring of this condition, and for the education given to patients at diagnosis.

Learning points

  • Partial recovery from Addison's disease is possible although uncommon.

  • Patients with long-term endocrine conditions on replacement therapy still benefit from regular clinical and biochemical assessment, to revisit optimal management.

  • As further reports of adrenal axis recovery emerge, this may influence the counselling given to patients with Addison's disease in the future.